Alert archive / Utah / Special Weather Statements in 2017
Special Weather Statement, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this special weather statement at Aug 9, 2017, 5:37 PM MDT. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2017, 5:37 PM MDT (23:37 UTC)
- Expired
- Aug 9, 2017, 6:15 PM MDT
- In force
- 38 min
- Issued by
- NWS Salt Lake City, UT
The radar
The Salt Lake City radar (KMTX), 45 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 11.6 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 69 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 1707 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
988 WWUS85 KSLC 092337 SPSSLC Special Weather Statement National Weather Service Salt Lake City UT 537 PM MDT WED AUG 9 2017 UTZ005-100015- Great Salt Lake Desert and Mountains UT- 537 PM MDT WED AUG 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BOX ELDER AND NORTH CENTRAL TOOELE COUNTIES UNTIL 615 PM MDT... At 537 PM MDT, National Weather Service doppler radar indicated strong thunderstorms along a line extending from 30 miles south of Park Valley to 8 miles south of Knolls...and moving east at 20 mph. Wind gusts to 50 mph have been reported with these storms. Winds in excess of 40 mph will be possible. Locations impacted include... Delle, Clive, Gunnison Island and Lakeside. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. && LAT...LON 4151 11281 4075 11268 4066 11320 4142 11335 TIME...MOT...LOC 2337Z 257DEG 18KT 4138 11343 4060 11330 $$ MT
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Aug 9, 4:28 PM MDT, 1 hour 9 minutes earlier.
Area forecast discussion, Aug 9, 4:28 PM MDT, 1 hour 9 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 428 PM MDT Wed Aug 9 2017 .SYNOPSIS...Moisture and a series of weak weather disturbances will track east across the northern Utah and southwest Wyoming through the end of the week. Moisture pooled to the south over Arizona will begin to work north into southern then eastern Utah beginning Friday. && .SHORT TERM (Until 06z Sunday)...Water vapor imagery shows a west-to-east deformation axis along the Utah/Idaho extending back to the west along the Oregon/California border. PWAT values are running close to an inch across northern Utah. Strong surface heating this afternoon has served to destabilize the air mass across the north ahead of a couple of subtle dynamic features for tonight and again Thursday. The area of most concern will be across northern Utah this evening where the weak dynamic feature, a primed air mass and jet support will combine to produce activity convection. Strong, deep convection has a good chance of developing with the favorable jet location and where decent shear exists. A few of the stronger storms could hit or come close to severe limits in strong downburst this evening. Convection will remain activity, though probably not as strong, across far northern Utah/southwest Wyoming late tonight ahead of the slow-moving shortwave crossing the region. This convection should end over most of the north by around mid-morning Thursday as dynamic subsidence takes hold behind the exiting shortwave. Convection should reload across the north Thursday afternoon as a new shortwave moves slowly east across far northern Utah late in the day. PWAT values will remain fairly high with another day of solid heating serving to destabilize the air mass once again. The one thing that may change is the upper jet could end up in less favorable position to support strong divergence aloft. A downward trend to PWAT values Friday and Saturday will bring a corresponding decrease in convection both days. Convection that does develop will likely stay tied to the higher terrain, and near the Idaho border where weak dynamic support could organized convection with any of these features. Southern Utah will continue the drying trend through the end of the week. Isolated terrain-based diurnal convection still in the forecast, with a gradual increase in temps under limited cloud cover and modest warming aloft. Looking at return of the moisture pooled across Arizona beginning Friday, and continuing into the weekend. The initial push of moisture over extreme southern Utah Friday will gradually expand northeast into eastern Utah by Saturday. Not seeing any real dynamic support to drive convection with either day, but with the increase in moisture would anticipate some increase in diurnal terrain- tied convection from Friday to Saturday. .LONG TERM (After 06z Sunday)...The upper level ridge begins to amplify late in the weekend due to a deep trough feature spinning off the Pacific Northwest coast which begins to dig through the northern Rockies early in the week. Differences among model solutions will play out a different ending through the week, but the initial set up is similar. Moisture creeps back into southern Utah early in the week when the ridge becomes amplified before diminishing by Tuesday into Wednesday. Differences among global models begin to appear most notably by late Monday into Tuesday. The EC continues to advertise a deepening upper low, however the latest run keeps this feature farther north along the Canadian border and more in Canada compared to previous days with a more southern trajectory. Perhaps the EC is leaning towards the GFS, which is swinging the upper low father north into Canada Monday and ejecting a weaker low off the coast of California by Wednesday, with more a zonal flow. Regardless, took a blend of solutions for the forecast at this time, leaning more towards a drying trend for Tuesday into Wednesday. && .AVIATION...A disturbance moving east-northeast out of Nevada into Utah this afternoon has developed scattered thunderstorms near the NV/UT border south of I-80. Scattered thunderstorms will continue to develop and move slowly towards the northeast. There is about a 40% chance of thunderstorm activity impacting the SLC terminal between 00Z-05Z. The primary impact with thunderstorm activity will be the potential for gusty and/or erratic outflow winds and brief periods of heavy rainfall which could lead to MVFR ceilings/visibilities. Northwesterly winds will likely shift to the southeast after 05Z this evening. && .FIRE WEATHER...The modest drying trend across southern/central Utah will continue through Thursday. Temps will also show a slight warming trend owing to less cloud cover and a gradual increase in southerly winds at the surface and aloft. Up north moisture will remain in place, with a series of weak weather disturbances crossing the area through the end of the week. The trend over the next couple of days will be for a little less rain and more gusty/erratic winds with the showers and storms. The moisture pooled over Arizona will return north into southern Utah beginning late in then week. This moisture will likely remain confined to southern and eastern Utah heading into the weekend. Looking at increasing convection over the weekend, with gradually increase RH values and slightly cooler temps dues to cloud cover and precip. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && SHORT TERM/FIRE WEATHER...CONGER LONG TERM...DEWEY AVIATION...LUKINBEAL For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 9, 4:57 AM MDT, 12 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 457 AM MDT Wed Aug 9 2017 UTZ001>016-019>021-517-518-WYZ021-101300- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 457 AM MDT Wed Aug 9 2017 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Scattered showers and thunderstorms are expected across mainly the northern half of the outlook area today and tonight. Some of the storms could produce locally heavy rainfall. Strong gusty winds and hail may also accompany the storms late this afternoon and evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Moisture is expected to gradually return to the south towards the end of the week and into the weekend. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Special weather statement, Aug 9, 4:24 PM MDT, 1 hour 13 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 424 PM MDT WED AUG 9 2017 UTZ005-092315- Great Salt Lake Desert and Mountains UT- 424 PM MDT WED AUG 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BOX ELDER AND NORTHWESTERN TOOELE COUNTIES UNTIL 515 PM MDT... At 423 PM MDT, National Weather Service doppler radar indicated strong thunderstorms along a line extending from 15 miles north of West Wendover to 21 miles north of Ibapah...and moving northeast at 70 mph. Winds in excess of 40 mph will be possible. Locations impacted include... Wendover, Knolls, Clive and Bonneville Salt Flats. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4113 11405 4153 11343 4065 11300 4036 11404 TIME...MOT...LOC 2223Z 234DEG 60KT 4099 11414 4032 11383 MT
Special weather statement, Aug 9, 5:00 PM MDT, 37 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 500 PM MDT WED AUG 9 2017 UTZ005-015-092345- Great Salt Lake Desert and Mountains UT-West Central Utah UT- 500 PM MDT WED AUG 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL JUAB AND SOUTHEASTERN TOOELE COUNTIES UNTIL 545 PM MDT... At 500 PM MDT, National Weather Service doppler radar indicated strong thunderstorms along a line extending from 9 miles south of Clive to 21 miles east of Fish Springs Wildlife Refuge...and moving east at 30 mph. Gusts to 50 mph have been reported over Dugway with these storms. Winds in excess of 40 mph will be possible. Locations impacted include... Dugway and Clive. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. These storms may intensify, so be certain to monitor local radio and tv stations, as well as local cable tv outlets, for additional information and possible warnings from the National Weather Service. && LAT...LON 4075 11267 3969 11250 3965 11297 4066 11320 TIME...MOT...LOC 2300Z 256DEG 25KT 4055 11302 3980 11296 MT
Special weather statement, Aug 9, 5:11 PM MDT, 26 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 511 PM MDT WED AUG 9 2017 UTZ005-092345- Great Salt Lake Desert and Mountains UT- 511 PM MDT WED AUG 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BOX ELDER COUNTY UNTIL 545 PM MDT... At 510 PM MDT, National Weather Service doppler radar indicated a strong thunderstorm near Park Valley, or 30 miles south of Malta... moving east at 15 mph. Penny to nickel size hail and winds in excess of 40 mph will be possible. Locations impacted include... Park Valley, Curlew Junction and Rosette. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4174 11349 4196 11346 4199 11296 4168 11295 TIME...MOT...LOC 2310Z 272DEG 12KT 4187 11338 MT
Special weather statement, Aug 9, 5:16 PM MDT, 21 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
516 PM MDT WED AUG 9 2017
UTZ005-100000-
Great Salt Lake Desert and Mountains UT-
516 PM MDT WED AUG 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BOX ELDER AND
NORTHWESTERN TOOELE COUNTIES UNTIL 600 PM MDT...
At 515 PM MDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 9 miles east of
Montello to 23 miles north of Ibapah...and moving northeast at 10
mph. Gusts up to 40 mph have been observed with these storms.
Winds in excess of 40 mph will be possible.
Locations impacted include...
Knolls and Bonneville Salt Flats.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches, take shelter in a sturdy building.
These storms may intensify, so be certain to monitor local radio and
tv stations, as well as local cable tv outlets, for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 4132 11403 4141 11335 4033 11314 4026 11394
4102 11405
TIME...MOT...LOC 2315Z 246DEG 7KT 4127 11400 4036 11387
MTSpecial weather statement, Aug 9, 5:24 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
524 PM MDT WED AUG 9 2017
UTZ003>005-015-100000-
Great Salt Lake Desert and Mountains UT-Southern Wasatch Front UT-
West Central Utah UT-Salt Lake and Tooele Valleys UT-
524 PM MDT WED AUG 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL JUAB...WESTERN UTAH
AND SOUTHEASTERN TOOELE COUNTIES UNTIL 600 PM MDT...
At 523 PM MDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 10 miles west of
Ophir to 12 miles south of Vernon...and moving northeast at 20 mph.
Winds in excess of 40 mph will be possible.
Locations impacted include...
Vernon, Ophir, Rush Valley, Faust and Lofgreen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches, take shelter in a sturdy building.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4047 11223 4000 11217 3993 11233 3989 11253
4040 11262
TIME...MOT...LOC 2323Z 247DEG 16KT 4037 11247 3992 11237
MTSpecial weather statement, Aug 9, 5:37 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 537 PM MDT WED AUG 9 2017 UTZ005-100015- Great Salt Lake Desert and Mountains UT- 537 PM MDT WED AUG 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BOX ELDER AND NORTH CENTRAL TOOELE COUNTIES UNTIL 615 PM MDT... At 537 PM MDT, National Weather Service doppler radar indicated strong thunderstorms along a line extending from 30 miles south of Park Valley to 8 miles south of Knolls...and moving east at 20 mph. Wind gusts to 50 mph have been reported with these storms. Winds in excess of 40 mph will be possible. Locations impacted include... Delle, Clive, Gunnison Island and Lakeside. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. && LAT...LON 4151 11281 4075 11268 4066 11320 4142 11335 TIME...MOT...LOC 2337Z 257DEG 18KT 4138 11343 4060 11330 MT
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 6:40 PM MDT | Special Weather Statement | SLC | Sanpete | 50 min |
| Aug 8, 6:52 PM MDT | Special Weather Statement | SLC | Juab | 38 min |
| Aug 9, 4:14 PM MDT | Special Weather Statement | SLC | Juab, Tooele | 46 min |
| Aug 9, 4:24 PM MDT | Special Weather Statement | SLC | 51 min | |
| Aug 9, 4:45 PM MDT | Severe Thunderstorm Warning | SLC | Juab, Tooele | 30 min |
| Aug 9, 5:00 PM MDT | Special Weather Statement | SLC | Juab, Tooele | 45 min |
| Aug 9, 5:11 PM MDT | Special Weather Statement | SLC | Box Elder | 34 min |
| Aug 9, 5:16 PM MDT | Special Weather Statement | SLC | 44 min | |
| Aug 9, 5:24 PM MDT | Special Weather Statement | SLC | 36 min | |
| Aug 9, 5:42 PM MDT | Special Weather Statement | SLC | Salt Lake | 33 min |
| Aug 9, 2:39 PM MDT | Special Weather Statement | SLC | Uinta | 36 min |
Nearby
Special Weather Statements in Utah, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.